REVEALED: The three supplements that are dangerous if you take too much – causing vomiting, blurred vision and even internal bleeding

Photo of author
Written By Maya Cantina

Doctors have raised the alarm about the risks of a handful of supplements that might be lurking in your medicine cabinet.

Vitamin A, vitamin B3, also known as niacin and vitamin E can be dangerous in high amounts – leading to nausea, bone pain and even internal bleeding. 

A balanced diet contains all of these nutrients in small amounts. Vitamin A is found in leafy green veggies, milk and eggs, vitamin B3 is mostly in red meat and vitamin E is abundant in seeds, nuts and fruits and veggies.

However, experts have warned that some supplement products contain high amounts of these nutrients – meaning it could be easier than you realize to overdose.

Certain supplements can have unpleasant and potentially dangerous side effects, like causing blood to thin, which has been linked to an increased risk of hemorrhage 

In a report for Discover, co-authored by Texas-based internal medicine physician Dr Ahmad Talha Azam, the three vitamins above are highlighted as potentially harmful due to the risk of taking too much. 

‘Some people take them [vitamins and supplements] because they automatically assume that vitamins and supplements only have positive health benefits, but very little is known about how they actually work,’ said Elena Goun, a chemistry professor from the University of Missouri who studies supplements.

Niacin, or vitamin B3, is a popular supplement that’s been recommended for high cholesterol, arthritis and brain function.

The recommended daily amount of niacin is 16 mg for men, 14 mg for women and 18 mg for pregnant women. 

Niacin used to be recommended to people at risk for developing heart disease, according to Harvard T.H. Chan School of Public Health. 

But a series of studies found that niacin didn’t actually reduce your risk of developing heart disease, stroke or increase your longevity, but it was associated with negative side effects like diarrhea and skin flushing. 

Other forms of vitamin B3, like popular anti-aging supplement nicotinamide riboside, have been linked to an increased risk of brain cancer.  

Taking more than 35 milligrams (mg) a day makes you more likely to have harmful effects, especially if taken over a long term period, according to Harvard. Some side effects might include itchiness, reddened skin, dizziness, nausea, upset stomach or fatigue. 

Supplements available online pack as much as 50mg into a daily dose.

Symptoms of niacin overdose include dizziness, nausea and fatigue

Symptoms of niacin overdose include dizziness, nausea and fatigue

Vitamin A is a supplement that has been recommended for eye health and for supporting the immune system.  

The FDA recommends around 900 micrograms of vitamin A for men per day and 700 micrograms for women. If you take more than 3000 micrograms per day, you could be at risk for toxicity. 

DailyMail.com found some products containing up to 7,500 micrograms in one pill.

‘Vitamin A toxicity may be more common in the U.S. than a deficiency, due to high doses of preformed vitamin A (retinol) found in some supplements’ according to the  Harvard T.H. Chan School of Public Health. 

If you take too much vitamin A, you may develop bone pain, nausea, vomiting, dry skin, blurry vision and sensitivity to bright light. 

Long term, researchers have also connected taking Vitamin A and similar forms, like beta-carotene, to an increased risk of lung cancer- especially if you were previously a smoker.

Many types of supplements contain way more than your recommended daily intake, experts say which could increase the risk that you take too much of the nutrients

Many types of supplements contain way more than your recommended daily intake, experts say which could increase the risk that you take too much of the nutrients

Vitamin E is a supplement that’s been recommended for it’s immune boosting effects. It’s found naturally in nuts like peanuts and almonds, seeds and some fruits like mango and kiwi. 

The NIH recommends adult men and women take in 15 mg of Vitamin E a day- either through diet or supplement. 

If you take more than 1,000 milligrams of the nutrient, you could be at risk for developing vitamin E toxicity – which manifests in muscle weakness, diarrhea and nausea. 

The more common risk of taking vitamin E is the fact that it acts a bit like a blood thinner, according to Merck. So if you get injured while you are taking this drug, you might bleed, internally or externally, much more than you would naturally. 

If you take too much Vitamin E, you might be at increased risk for internal bleeding, or you might just see some unpleasant side effects, like diarrhea

If you take too much Vitamin E, you might be at increased risk for internal bleeding, or you might just see some unpleasant side effects, like diarrhea  

In rare cases, the NIH reports that Vitamin E has led to life threatening bleeding- including making the fallout from strokes worse. One study from Harvard Medical School reported that taking vitamin E increased the likelihood of developing a hemorrhage by 22 percent. 

Outside of those three particularly dangerous supplements, there are other things to watch out for in this sphere- like multivitamins. 

These products may contain ‘amounts of some vitamins and minerals that are substantially higher’ than the daily recommended amount, and may even reach dangerous levels, according to the NIH.

There are also some supplements that interact with prescription medications.

For example, taking the herbal supplement St. Johns Wort can make birth control ineffective. So, experts recommend speaking to your doctor before starting new supplement regime. 

Bearing all this in mind, whenever possible, dietitians recommend getting your nutrients from a well-balanced diet. 

ᴀʀᴛɪᴄʟᴇ ꜱᴏᴜʀᴄᴇ

Leave a Comment

data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data